Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 152, NWS Morristown, TN

June 14, 2012Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2012, 8:26 PM EDT for Morgan County, Roane County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 8:26 PM EDT (00:26 UTC)
Expired
Jun 14, 2012, 9:15 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:36 PM EDTTSTM WND DMGOakdale, TNTWO TREES DOWN.
Jun 14, 8:40 PM EDTTSTM WND DMGOakdale, TNNUMEROUS TREES DOWN. NUMEROUS REPORTS OF DAMAGE. ROADS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS54 KMRX 150026
SVRMRX
TNC129-145-150115-
/O.NEW.KMRX.SV.W.0152.120615T0026Z-120615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 915 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF KINGSTON...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KINGSTON...ROCKWOOD...PINE ORCHARD...HARRIMAN AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3588 8473 3591 8469 3597 8471 3616 8445
      3614 8445 3610 8439 3603 8433 3595 8431
      3571 8457
TIME...MOT...LOC 0026Z 015DEG 5KT 3595 8450

$$

MJB
1 follow-up statement
611 
WWUS54 KMRX 150043
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT THU JUN 14 2012

TNC129-145-150115-
/O.CON.KMRX.SV.W.0152.000000T0000Z-120615T0115Z/
ROANE TN-MORGAN TN-
843 PM EDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR MORGAN AND ROANE COUNTIES...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEARMOND...OR NEAR KINGSTON...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KINGSTON...ROCKWOOD...HARRIMAN AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3588 8473 3591 8469 3597 8471 3616 8445
      3614 8445 3610 8439 3603 8433 3595 8431
      3571 8457
TIME...MOT...LOC 0043Z 015DEG 5KT 3593 8451

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:11 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 3:11 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 14 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO
CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED
TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE
CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL
AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA
CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT
SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT
CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE
AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT.

OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH
MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT
CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW
IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD
BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR
THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT
AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT.

FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS
GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO
PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY
GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND
FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH
SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN
APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD
DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP
MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE
THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS
FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS
SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE
AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  87  65  88  63 /  20  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  64  88  62 /  20  10  10  10  10
OAK RIDGE, TN                       64  88  63  88  62 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              57  84  55  85  56 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 14, 4:40 AM EDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU JUN 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 5:56 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT THU JUN 14 2012

TNZ086-087-142245-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
556 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 645 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHERN MONROE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jun 14, 6:35 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     1 NE TOWNSEND           35.69N 83.74W
06/14/2012                   BLOUNT             TN   911 CALL CENTER

            ONE TREE DOWN.

&&

JWINTON
Special weather statement, Jun 14, 6:50 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT THU JUN 14 2012

TNZ035-067-083-142330-
MORGAN TN-RHEA TN-ROANE TN-
650 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ROANE AND RHEA COUNTIES
UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ROCKWOOD TO 8 MILES NORTH OF SPRING CITY...AND MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
KINGSTON...GRANDVIEW...PINE ORCHARD...EAGLE FURNACE...HARRIMAN...
OAKDALE...FAIRVIEW AND DEARMOND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jun 14, 7:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 NE WEARS VALLEY       35.73N 83.63W
06/14/2012  E1.75 INCH       SEVIER             TN   911 CALL CENTER

&&

JWINTON
Local storm report, Jun 14, 7:33 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 NE GRANDVIEW          35.76N 84.81W
06/14/2012                   RHEA               TN   911 CALL CENTER

            A COUPLE OF TREES DOWN ON GRANDVIEW MOUNTAIN.

&&

JWINTON
Special weather statement, Jun 14, 7:38 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU JUN 14 2012

TNZ082-150030-
BLEDSOE TN-
638 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 730 PM
CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SPRING CITY TO PIKEVILLE...AND MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OLD CUMBERLAND...
PALIO AND BRAYTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:15 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jun 14, 8:29 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea46 min
Jun 14, 9:13 PM EDTFlash Flood WarningMRXMorgan, Roane3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.